Mississippi, 2008Flash Flood and Hail in Mississippi, July 22 to 24, 2008
July 22 to 24, 2008 · NWS JAN · 17 events in 11 counties and zones
Scattered afternoon thunderstorms developed mainly over the northern portion of the region and produced scattered wind damage and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed mainly over the northern portion of the region and produced scattered wind damage and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 12:12 PM CST, 53 minutes earlier.
Area forecast discussion, Jul 22, 12:12 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT TUE JUL 22 2008
.DISCUSSION...SOUTHERLY FLOW AROUND THE FAR PERIPHERY OF DOLLY IS
BECOMING QUITE CONVERGENT WITH WEST/NORTHWEST LOW LEVEL FLOW ACROSS
NORTHERN MISSISSIPPI AND THE TN VALLEY. THIS CONVERGENCE IN A HOT
AND UNSTABLE ATMOSPHERE IS CREATING A VERY FAVORABLE ENVIRONMENT FOR
THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST MISSISSIPPI (AND
ESPECIALLY POINTS NORTHEAST OR THERE). PREVIOUS FORECAST PHILOSOPHY
IS BASICALLY UNCHANGED...BUT THE FORECAST WAS UPDATED TO RAISE POPS
FOR THE THIS AFTERNOON IN THE NORTHEAST QUARTER (ESPECIALLY NEAR THE
GOLDEN TRIANGLE). HIGH INSTABILITY LEVELS (3000+ J/KG OF SB CAPE)
AND DECENT WET MICROBURST POTENTIAL IS INCREASING THE STRONG TO
LOCALLY SEVERE STORM THREAT THERE AS WELL. HWO UPDATED TO REFLECT
THIS THINKING. MORE THOROUGH DISCUSSION COMING IN A FEW HOURS. /BB/
&&
.PREVIOUS DISCUSSION...WENT AHEAD AND EXTENDED THE HEAT ADVISORY TO
COVER ALL AREAS TODAY ALONG AND NORTH OF INTERSTATE TWENTY. HARD
CRITERIA ACTUALLY CALLS FOR LOCATIONS IN HEAT ADVISORY TO REMAIN AT
OR ABOVE 75 DEGREES FOR THE NIGHTTIME PERIOD...IN CONJUNCTION WITH
HEAT INDICES TOPPING OUT AT OR ABOVE 105 DEGREES. CHOSE NOT TO SPLIT
HAIRS (AS SOME LOWS WERE SUB-75 IN THE NEW ADVISORY AREA) SINCE THIS
SHOULD BE THE SECOND DAY IN A ROW MANY SPOTS VISIT FEELS LIKE
TEMPS AROUND 105 WITH ACTUAL TEMPS HITTING THE CENTURY MARK. CLOUDS
TRYING TO ENCROACH FROM THE NORTH AND THE SOUTH OF THE CWA THIS
MORNING ARE PROVIDING A BIT OF UNCERTAINTY WITH THE HEAT FORECAST.
THESE CLOUDS (AND A SOMEWHAT COOLER MARINE AIRMASS) SHOULD KEEP MOST
SPOTS SOUTH OF I-20 CLEAR OF THE MOST INTENSE HEAT WITH ENHANCED
SEABREEZE CONVECTION MOVING NORTH INTO THOSE SAME SPOTS IN THE
AFTERNOON HOURS. UP NORTH...A DISTURBANCE AND FRONT COMBO PUSHING
SOUTH INTO THE TENNESSEE VALLEY WILL KICK OFF CLUSTERS OF SHOWERS
AND STRONG THUNDERSTORMS. MOST OF THIS ACTIVITY SHOULD REMAIN NORTH
AND NORTHEAST OF OUR REGION. HOWEVER...ISOLATED ACTIVITY FIRING UP
ALONG AN OUTFLOW BOUNDARY IS APPROACHING NORTHWEST ZONES
CURRENTLY...AND SHOWS PROMISE OF PROVIDING AT LEAST THE HIGHWAY 82
CORRIDOR WITH SOME CLOUDS AND HIT AND MISS DOWNPOURS THROUGH THE
AFTERNOON. ELSEWHERE IT IS HARD TO RULE OUT AT LEAST AN ISOLATED
SHOWER OR STORM (GIVEN 1.75 TO 2 INCH PW VALUES)...BUT THE RIDGE
ALOFT WILL HOLD ON OVER PORTIONS OF THE ARKLAMISS LONGEST OF ALL
AREAS EAST OF THE MISSISSIPPI. THAT FACT MAY MAKE PORTIONS OF
NORTHEAST LA AND CENTRAL MS FEEL LIKE A HOT DESERT ISLAND AMONG
ROUGH SEAS COME LATE AFTERNOON. /BB/
&&
.AVIATION...THERE IS STILL A LITTLE HAZE OUT THERE BUT OVERALL MOST
OF THE AREA IS IN GOOD SHAPE WITH VFR CONDITIONS. THE BIGGEST
CONCERN WILL BE CONVECTION ACROSS THE NORTHEAST. THE SITES THAT WILL
MOST LIKELY BE AFFECTED WILL BE GTR...GWO AND MEI. ELSEWHERE ISLTD
SHRA AND TSRA WILL BE POSSIBLE. ANY SITE THAT SEES CONVECTION WILL
HAVE THE USUAL ISSUES SUCH AS LOWERED VISBIES FROM RAIN(POSSIBLY
DOWN TO 1SM) GUSTY WINDS AROUND OR GREATER THAN 30KTS AND LIGHTNING.
OUTSIDE OF CONVECTION SITES SHOULD REMAIN IN VFR STATUS THROUGH MOST
OF THE NIGHT. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 99 73 97 71 / 14 18 49 28
MERIDIAN 98 72 97 70 / 15 22 51 39
VICKSBURG 100 73 97 70 / 14 16 42 27
HATTIESBURG 94 73 94 70 / 34 21 65 27
NATCHEZ 95 74 94 71 / 25 21 57 32
GREENVILLE 98 74 96 72 / 17 27 33 33
GREENWOOD 98 74 97 72 / 22 34 43 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR MSZ018-019-
025>052.
LA...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LAZ007>009-015-
016-023.
AR...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ARZ074-075.
&&
50Hazardous weather outlook, Jul 22, 12:33 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
133 PM CDT TUE JUL 22 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231800-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
133 PM CDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
AFTERNOON HEAT INDEX VALUES WILL ONCE AGAIN RANGE FROM 103 TO 109
THIS AFTERNOON ACROSS THE REGION. THE AREA OF GREATEST CONCERN WILL
BE THE NORTHERN AND CENTRAL PORTIONS MAINLY ALONG AND NORTH OF THE
INTERSTATE TWENTY CORRIDOR. THIS AREA HAS SEEN OVERNIGHT LOWS ONLY
BRIEFLY IN THE MIDDLE 70S AND WITH HEAT INDEX VALUES OF 105 DEGREES
OR GREATER EXPECTED...A HEAT ADVISORY REMAINS IN EFFECT THROUGH AT
LEAST THIS EVENING. ELSEWHERE CONDITIONS WILL STILL BE QUITE
OPPRESSIVE SO BE SURE TO DRINK PLENTY OF WATER AND AVOID PROLONGED
EXPOSURE TO THE SUN ON THESE TYPE OF DAYS.
IN ADDITION TO THE HEAT...STRONG STORMS WILL BE POSSIBLE ACROSS THE
EXTREME NORTHEAST. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
WINDS UP TO 50 MPH AND SMALL HAIL. THE AREA OF GREATEST CONCERN WILL
BE ALONG AND NORTHEAST OF A LINE FROM DEKALB TO GRENADA. AFTERNOON
HEATING IN A MOIST ENVIRONMENT IS PROVIDING SUFFICIENT INSTABILITY TO
ALLOW A FEW STORMS IN THIS AREA TO BECOME POTENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
24
In the hours before
Special weather statement, Jul 22, 12:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT TUE JUL 22 2008
MSZ033-221915-
OKTIBBEHA MS-
131 PM CDT TUE JUL 22 2008
...STRONG THUNDERSTORM OVER NORTHWEST OKTIBBEHA COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF STARKVILLE AT 131
PM CDT...MOVING SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHEASTERN OKTIBBEHA COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
AEC
Special weather statement, Jul 22, 12:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT TUE JUL 22 2008
MSZ039-221930-
NOXUBEE MS-
143 PM CDT TUE JUL 22 2008
...STRONG THUNDERSTORM OVER WEST CENTRAL NOXUBEE COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF MASHULAVILLE AT
143 PM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN NOXUBEE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
AEC
Special weather statement, Jul 22, 12:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT TUE JUL 22 2008
MSZ072-073-221940-
LAMAR MS-MARION MS-
154 PM CDT TUE JUL 22 2008
...STRONG THUNDERSTORM OVER WESTERN LAMAR COUNTY MOVING INTO EASTERN
MARION COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF PINEBUR AT 154 PM
CDT...MOVING NORTHWEST AT 9 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN EASTERN MARION AND WESTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
19
Event by event
11 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Clay
- When
- July 22, 1:05 PM CST
- Where
- Clay County, 3.5 mi N of Abbott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 33.730, -88.790
A few trees were blown down with one on a house.
Hail, Lowndes
- When
- July 22, 1:20 PM CST
- Where
- Lowndes County, 3.7 mi SE of Artesia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.382, -88.605
Thunderstorm Wind, Lowndes
- When
- July 22, 1:30 PM CST
- Where
- Lowndes County, 3.99 mi NE of Bent Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 33.470, -88.500
Numerous large limbs and a few trees were blown down.
Lightning, Lowndes
- When
- July 22, 1:45 PM CST
- Where
- Lowndes County, 1.38 mi N of Interstate City
- Property damage
- $1,000
- Reported by
- Post Office
- Coordinates
- 33.520, -88.400
Lightning struck a power pole in Columbus.
Thunderstorm Wind, Winston
- When
- July 22, 2:10 PM CST
- Where
- Winston County, 0.69 mi S of Louisville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -89.050
Power lines were brought down at Eubanks Wrecker Service in Louisville.
Thunderstorm Wind, Webster
- When
- July 22, 2:45 PM CST to 2:55 PM CST
- Where
- Webster County, 3.45 mi NW of Pellez to 0.69 mi N of Eupora
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.513, -89.425
Several trees and large limbs were blown down mainly across southwestern portions of Webster county.
Thunderstorm Wind, Montgomery
- When
- July 22, 3:21 PM CST
- Where
- Montgomery County, 0.58 mi E of Polar Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.350, -89.560
Powerlines were blown down in the town of Poplar Creek.
Hail, Montgomery
- When
- July 22, 3:22 PM CST
- Where
- Montgomery County, 1.7 mi SW of Poplar Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.333, -89.571
Hail, Kemper
- When
- July 22, 3:44 PM CST
- Where
- Kemper County, 5.5 mi SW of De Kalb
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.714, -88.717
Thunderstorm Wind, Holmes
- When
- July 22, 4:08 PM CST
- Where
- Holmes County, 1.5 mi NNE of Goodman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.990, -89.890
A few trees were blown down just to the northeast of Goodman.
Hail, Lauderdale
- When
- July 22, 5:12 PM CST
- Where
- Lauderdale County, 2.29 mi SSW of Schamberville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.449, -88.884
Thunderstorm Wind, Lauderdale
- When
- July 22, 5:15 PM CST
- Where
- Lauderdale County, 0.9 mi SE of Lauderdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.510, -88.510
A few trees were blown down between Lauderdale and Toomsuba.
Thunderstorm Wind, Bolivar
- When
- July 22, 6:15 PM CST
- Where
- Bolivar County, 1.15 mi E of Rosedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -91.030
Power lines and a tree were blown down in Rosedale.
Flash Flood, Lauderdale
- When
- July 22, 6:26 PM CST to 7:20 PM CST
- Where
- Lauderdale County, 0.9 mi NE of Meridian to 2.19 mi NNE of Complete
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.380, -88.710
Locally heavy rainfall, between 2 and 4 inches, fell across central Lauderdale County. This rainfall flooded a few roads and a portion of Highway 493.
Thunderstorm Wind, Washington
- When
- July 22, 7:18 PM CST to 7:22 PM CST
- Where
- Washington County, Leland to 0.69 mi S of Greenville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.400, -90.920
Part of a metal roof was ripped off of Leland Highway 61 Blues Museum in Leland and several trees blown down in the city of Greenville.
Thunderstorm Wind, Clay
- When
- July 23, 5:53 PM CST
- Where
- Clay County, Pheba
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 33.580, -88.950
A tree and a power line were blown down.
Thunderstorm Wind, Clarke
- When
- July 24, 7:25 PM CST
- Where
- Clarke County, 0.91 mi NW of Davis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 32.040, -88.690
Numerous trees and power lines were blown down just east of Quitman along Highway 511.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123523, 123550, 123526, 123528, 123529, 123534, 123544, 123547, 123546, 123553, 123560, 123561, 123562, 128044, 123564, 126353, 126354.